YOW! CTO Summit 2019 Brisbane Day 1

Mon, Dec 2
08:00

    Registration for YOW! CTO Summit Brisbane 2019 - 45 mins

08:45

    Session overviews and Introductions - 15 mins

09:00
  • Added to My Schedule
    keyboard_arrow_down
    Simon Brown

    Simon Brown - Architecture Challenges Faced by Agile Organisations

    schedule  09:00 - 09:30 AM place Grand Ball Room 1

    Despite architecture not being a trendy discussion topic, I’ve run hundreds of software architecture workshops over the past decade, for startups through to multinationals, across a wide variety of vertical sectors. In this talk I’ll share my insights about the recurring challenges that organisations face. First and foremost are development teams skipping up front design and documentation in their desire to be agile? both of which can ultimately slow teams down. Then there are questions about whether architects and central architecture groups are still relevant, and how to give teams autonomy to change any line of code within the organisation without sacrificing architectural integrity.

09:35
10:10
  • Added to My Schedule
    keyboard_arrow_down
    John Viner

    John Viner - Rolling out Error Budgets across a 1000 person global engineering organisation

    schedule  10:10 - 10:40 AM place Grand Ball Room 1

    Zendesk has been struggling with reliability from it’s beginning - in many ways it has been a victim of its own overnight success. Over the last few years we’ve had to take drastic measures to address major outages, such as implementing company-wide change freezes.

    These measures hurt when you have 1000 engineers in 120 product development teams across the globe, and in many ways create more risk when the freeze begins to thaw.

    In order to avoid these freeze’s we have recently moved to implement concepts from the Site Reliability Engineering (SRE) discipline, specifically implementing Error Budgets along with SLOs/SLIs. The aim of this is to “scope” the freeze to those systems that have more reliability issues.

    We’ve had some wins in introducing this approach, but are still very much at the beginning of this journey. This talk will tell the story of this journey along with providing some practical suggestions around tooling and practices to implement.

10:40

    Morning Tea - 30 mins

11:10
  • Added to My Schedule
    keyboard_arrow_down
    Andrew Harvey

    Andrew Harvey - Your team as a distributed system

    schedule  11:10 - 11:40 AM place Grand Ball Room 1

    As we level up in technical roles, often we find ourselve thrust into team leadership and management. This sneaks up on us and we can be left without the skills to adequately understand, engage with and lead our teams. This inevitably has a negative effect on our teams and this effect is multiplied as you scale.

    What if we could reach into our toolbox that we use to understand technical problems – software architecture and distributed systems theory – to help us understand our teams? Could we learn to better manage people through this metaphor?

    We will explore the dynamics of teams and how they map to our understanding of distributed systems. Using this understanding we can apply distributed systems theory to help unpick some of the dynamics of our teams and how to optimise them for scale.

11:45
  • Added to My Schedule
    keyboard_arrow_down
    YOW! Conference

    YOW! Conference - Lean Coffee

    schedule  11:45 AM - 12:45 PM place Grand Ball Room 1

    From leancoffee.org: Lean Coffee is a structured, but agenda-less meeting. Participants gather, build an agenda, and begin talking. Conversations are directed and productive because the agenda for the meeting was democratically generated. The format for a Lean Coffee is intentionally very simple. It is meant to be the least structure necessary for a coherent and productive meeting.

    Ideas are generated individually, then pooled with those on your table to be then grouped, voted on, and discussed in a timebox. Detailed instructions and explanations will be provided on the day and we will have a few experienced facilitators handy to make sure things run smoothly.

    This session will be a great opportunity to dig deeper into those "aha" moments or questions that arose from the morning's talks, and discuss your current challenges or ideas with your peers at the table.

12:45

    Lunch - 60 mins

01:45
  • Added to My Schedule
    keyboard_arrow_down
    George Burrows

    George Burrows / Leandro Balan - Five common signs of a dysfunctional leadership team

    schedule  01:45 - 02:15 PM place Grand Ball Room 1

    Atlassian is the most successful tech company to come out of Australia, and healthy leadership teams are critical to Atlassian’s ongoing success. These leadership teams, often referred to as triads, are responsible for driving the direction and delivery of Atlassian’s products and platforms. They are cross-functional, most commonly represented by Engineering, Product Management and Design. But it’s not all rosy. Leadership teams are vulnerable to the same problems that befall regular teams, as well as additional pitfalls that come from being in a leadership position. If a leadership team breaks down, this can have a catastrophic ripple effect across teams and projects. How can you spot the signs of a failing, dysfunctional leadership team?

    In this talk, two cross-functional members of an Atlassian triad will reflect on past experience in the triad structure. We’ll provide practical advice grounded in real examples, reflecting on what has worked well, what has been lacking and what are the clear & common danger signs to look out for. You'll come away with practical takeaways to help you reflect on your own leadership team and make significant improvements.

02:20
03:20

    Afternoon Tea - 30 mins

03:50
  • Added to My Schedule
    keyboard_arrow_down
    Damian Maclennan

    Damian Maclennan - Typing is not the bottleneck

    schedule  03:50 - 04:20 PM place Grand Ball Room 1

    What does good enough look like right now for your product, team, or project? Are you investing in features you think you’ll need in the future because going back and changing things is too hard?

    As individuals and as teams, we often deliberate for days (or longer) on the perfect solution, because we can’t decide on the “right way” to build something.

    However, typing code is rarely the slowest part of delivering software.

    We also often get caught by surprise near the end of a project by things we didn’t anticipate. Too often the lesson we learn from this is to spend longer analysing requirements and design.

    This talk will explore how optimising for learning, and having a bias for action will help you iterate towards a better solution faster.

    Damian will discuss some concrete patterns, techniques, and strategies that software teams can take to get working software in the hands of users earlier, and help you build the right thing.

04:25
  • Added to My Schedule
    keyboard_arrow_down
    Ted Tencza

    Ted Tencza - Remote Teams: 5 Things I am Doing Wrong and Maybe You Should Too.

    schedule  04:25 - 04:55 PM place Grand Ball Room 1

    Its increasingly common that teams are distributed across multiple offices, in different countries, all working on the same product or project. But how do you make this work well? There seem to be a number of readily accepted tenants of conventional wisdom to help deal with leading distributed teams, from seeming good ideas “teams must be co-located” to ones that are purely economic “offshore teams can be run at a far lower cost”.

    This talk will challenge the conventional wisdom around leading distributed teams. I will explore how I have structured distributed teams at finder.com, and explain where and why I deviate from conventional practices (teams are not co-located or bounded by geography for instance). I will show how ignoring or modifying these can produce much better outcomes, happier, more productive teams, and a great culture of distributed work.

    I have over 10 years experience leading geographically dispersed teams (in the US, Australia, Manila, and Europe) and growing successful high performing tech teams. I recently set up teams in the Philippines and Poland and will be drawing on that experience for this talk.

04:55

    Networking Drinks - 60 mins